Iowa, 2020Flooding in Iowa, May 17 to 31, 2020
May 17 to 31, 2020 · NWS FSD · 5 events in 2 counties and zones
77 inches 3 miles south southeast of Lake Park. Upper portions of the Little Sioux River returned briefly into minor flood, with some moderate flooding near Milford.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall during the week of May 13-20 totaled 3.40 inches at Lake Park, 2.97 inches at Spirit Lake and 2.77 inches 3 miles south southeast of Lake Park. Upper portions of the Little Sioux River returned briefly into minor flood, with some moderate flooding near Milford.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 17, 1:59 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, May 17, 1:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
259 PM CDT Sun May 17 2020
.SHORT TERM...(This Evening through Monday)
Issued at 257 PM CDT Sun May 17 2020
The upper-level low pressure system that brought yesterday and
today's rain will finally begin to exit the area this evening.
Locations east of the Hwy 59 corridor will see continued showers
through sunset. Breezy north winds become less gusty overnight, but
remain elevated east of I-29. Clearing skies over south-central
South Dakota could lead to areas of patchy fog, but the overall
threat remains low given a light pressure gradient that will promote
modest mixing of the nocturnal boundary layer.
Models have trended cooler and more cloudy for Monday due to the
aforementioned shortwave becoming vertically stacked and therefore
less progressive. Northwest Iowa in particular could remain more
cloudy than clear, keeping temperatures a bit below seasonal
average. Elsewhere, highs will be near normal with some breaks in
the clouds. Winds shift to light northeasterly then easterly through
the day.
.LONG TERM...(Monday Night through Sunday)
Issued at 257 PM CDT Sun May 17 2020
Tuesday and Wednesday continue to look dry and pleasant, with
warming to slightly above normal temperatures and increasing
sunshine. Have trended slightly cooler than in the previous forecast
as the warm as the easterly wind component continue to advect cooler
Canadian air in from the east.
Southerly surface flow ahead of a longwave trough over the western
CONUS ushers in additional moisture Thursday into next weekend.
Model disagree on the timing of small scale forcing features, but
chances for rain showers and thunderstorms remain in the
forecast. No day currently looks like a washout, but afternoon and
evening convection can't be ruled out. Temperatures during this
period are forecast to be warm, in the upper 70s to low 80s, which
is 10 or so degrees above normal for this time of year.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1229 PM CDT Sun May 17 2020
Rain will continue east of I-29 this afternoon. Further west,
broken mid-level cloud decks persist through the evening. North
winds will be breezy through sunset, with gusts into the 25 to 30
kt range. Rain showers end in the east overnight as skies clear
west of I-29. Patchy fog will be possible where skies clear,
likely in the low-lying spots of south central South Dakota. High-
resolution models do not currently show widespread fog, which
seems reasonable given a light pressure gradient that lingers.
East of I-29, continued north winds and clouds will limit fog
potential. Light northeast and east winds are forecast for Monday
morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...VandenBoogart
Hazardous weather outlook, May 17, 2:01 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
301 PM CDT Sun May 17 2020
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-182015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union-
301 PM CDT Sun May 17 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ050-057-063-182015-
Gregory-Brule-Charles Mix-
301 PM CDT Sun May 17 2020
This Hazardous Weather Outlook is for south central South Dakota.
.DAY ONE...This afternoon and tonight.
Patchy fog is possible during the early morning hours Monday. Any fog
would be quite to dissipate after sunrise.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 17, 9:34 AM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1034 AM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 WSW KENNETH 43.73N 96.14W
05/17/2020 M1.06 INCH ROCK MN MESONET
&&Local storm report, May 17, 9:37 AM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 AM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN MILFORD 43.33N 95.15W
05/17/2020 M1.53 INCH DICKINSON IA PUBLIC
&&Local storm report, May 17, 9:47 AM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1047 AM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 WNW EVERLY 43.18N 95.38W
05/17/2020 M1.85 INCH CLAY IA CO-OP OBSERVER
&&Local storm report, May 17, 9:50 AM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 AM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 NNE LESTER 43.47N 96.31W
05/17/2020 M1.40 INCH LYON IA COCORAHS
&&Local storm report, May 17, 9:53 AM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 AM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 S WORTHINGTON 43.57N 95.60W
05/17/2020 M1.34 INCH NOBLES MN COCORAHS
&&Local storm report, May 17, 9:57 AM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1057 AM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN JACKSON 43.62N 94.99W
05/17/2020 M2.45 INCH JACKSON MN AWOS
0700 AM HEAVY RAIN 3 SE WILDER 43.79N 95.17W
05/17/2020 M2.45 INCH JACKSON MN PUBLIC
0800 AM HEAVY RAIN WINDOM 43.87N 95.12W
05/17/2020 M2.14 INCH COTTONWOOD MN CO-OP OBSERVER
0900 AM HEAVY RAIN WORTHINGTON 43.63N 95.60W
05/17/2020 M2.11 INCH NOBLES MN AWOS
0700 AM HEAVY RAIN 6 NNE HADLEY 44.08N 95.81W
05/17/2020 M1.90 INCH MURRAY MN COCORAHS
0700 AM HEAVY RAIN SHELDON 43.18N 95.84W
05/17/2020 M1.86 INCH O'BRIEN IA CO-OP OBSERVER
0700 AM HEAVY RAIN 3 WNW EVERLY 43.18N 95.38W
05/17/2020 M1.85 INCH CLAY IA CO-OP OBSERVER
0800 AM HEAVY RAIN LAKE PARK 43.45N 95.32W
05/17/2020 M1.84 INCH DICKINSON IA MESONET
0700 AM HEAVY RAIN 4 N CLEGHORN 42.87N 95.71W
05/17/2020 M1.73 INCH CHEROKEE IA COCORAHS
0700 AM HEAVY RAIN SPENCER 43.15N 95.15W
05/17/2020 M1.57 INCH CLAY IA ASOS
0900 AM HEAVY RAIN LUVERNE 43.65N 96.21W
05/17/2020 M1.55 INCH ROCK MN MESONET
0700 AM HEAVY RAIN 2 NE LAKEFIELD 43.70N 95.14W
05/17/2020 M1.55 INCH JACKSON MN CO-OP OBSERVER
0800 AM HEAVY RAIN MILFORD 43.33N 95.15W
05/17/2020 M1.53 INCH DICKINSON IA PUBLIC
0800 AM HEAVY RAIN HARTLEY 43.18N 95.48W
05/17/2020 M1.45 INCH O'BRIEN IA MESONET
0800 AM HEAVY RAIN KIMBALL 43.75N 98.96W
05/17/2020 M1.43 INCH BRULE SD DEPT OF HIGHWAYS
0700 AM HEAVY RAIN HILLS 43.53N 96.36W
05/17/2020 M1.43 INCH ROCK MN COCORAHS
0800 AM HEAVY RAIN 2 NNE LESTER 43.47N 96.31W
05/17/2020 M1.40 INCH LYON IA COCORAHS
0700 AM HEAVY RAIN 4 S WORTHINGTON 43.57N 95.60W
05/17/2020 M1.34 INCH NOBLES MN COCORAHS
0800 AM HEAVY RAIN CANTON 43.30N 96.58W
05/17/2020 M1.33 INCH LINCOLN SD CO-OP OBSERVER
0700 AM HEAVY RAIN WAHPETON 43.37N 95.17W
05/17/2020 M1.32 INCH DICKINSON IA MESONET
0700 AM HEAVY RAIN 3 SSW BROOKINGS 44.27N 96.81W
05/17/2020 M1.29 INCH BROOKINGS SD COCORAHS
0700 AM HEAVY RAIN 4 SSE GARRETSON 43.66N 96.47W
05/17/2020 M1.28 INCH MINNEHAHA SD COCORAHS
0800 AM HEAVY RAIN MARSHALL 44.45N 95.79W
05/17/2020 M1.27 INCH LYON MN CO-OP OBSERVER
0800 AM HEAVY RAIN SLAYTON 43.99N 95.75W
05/17/2020 M1.24 INCH MURRAY MN AWOS
0700 AM HEAVY RAIN 4 SW IVANHOE 44.43N 96.31W
05/17/2020 M1.23 INCH LINCOLN MN COCORAHS
0700 AM HEAVY RAIN 10 E NUNDA 44.14N 96.82W
05/17/2020 M1.18 INCH MOODY SD COCORAHS
0700 AM HEAVY RAIN EDGERTON 43.87N 96.13W
05/17/2020 M1.18 INCH PIPESTONE MN COCORAHS
0700 AM HEAVY RAIN TRIPP 43.23N 97.97W
05/17/2020 M1.17 INCH HUTCHINSON SD DEPT OF HIGHWAYS
0700 AM HEAVY RAIN 4 SSW ARTHUR 42.28N 95.38W
05/17/2020 M1.15 INCH IDA IA COCORAHS
0800 AM HEAVY RAIN SPIRIT LAKE 43.42N 95.11W
05/17/2020 M1.13 INCH DICKINSON IA CO-OP OBSERVER
0700 AM HEAVY RAIN 8 NNE CHAMBERLAIN 43.91N 99.26W
05/17/2020 M1.10 INCH BRULE SD COCORAHS
0700 AM HEAVY RAIN 2 SSW WHITE 44.41N 96.66W
05/17/2020 M1.08 INCH BROOKINGS SD COCORAHS
0700 AM HEAVY RAIN BONESTEEL 43.08N 98.95W
05/17/2020 M1.07 INCH GREGORY SD COCORAHS
0900 AM HEAVY RAIN SIOUX CENTER 43.08N 96.17W
05/17/2020 M1.07 INCH SIOUX IA CO-OP OBSERVER
0700 AM HEAVY RAIN 4 WSW KENNETH 43.73N 96.14W
05/17/2020 M1.06 INCH ROCK MN MESONET
0800 AM HEAVY RAIN ORANGE CITY 43.00N 96.06W
05/17/2020 M1.03 INCH SIOUX IA COCORAHS
&&Flood, Dickinson
- When
- May 17, 3:00 PM CST to May 30, 4:00 PM CST
- Where
- Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of West Okoboji
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.410, -95.270
The Little Sioux River near Milford (gage site MIFI4) spent much of the last half of the month in minor flood, but briefly climbed into moderate flooding with a crest of 2.25 feet above flood stage on May 21. Significant amounts of agricultural and pasture land near the river was flooded.
Flood, Clay
- When
- May 17, 3:00 PM CST to May 30, 4:00 PM CST
- Where
- Clay County, 4.79 mi W of Fostoria to 0.6 mi NE of Everly
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.255, -95.265
The Little Sioux River near Milford (gage site MIFI4) spent much of the last half of the month in minor flood, but briefly climbed into moderate flooding with a crest of 2.25 feet above flood stage on May 21. Significant amounts of agricultural and pasture land near the river was flooded.
Flood, Clay
- When
- May 18, 12:00 PM CST to May 30, 4:00 AM CST
- Where
- Clay County, 5.74 mi WNW of Fostoria to 0.69 mi NNE of Everly
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.290, -95.270
The Little Sioux River above Spencer Highway 18 (gage site SPII4) crested 0.83 feet above flood stage on May 22. Minor flooding of agricultural land occurred north of Spencer.
Flood, Clay
- When
- May 18, 1:00 PM CST to May 31, 11:00 PM CST
- Where
- Clay County, 1.51 mi W of Spencer to 1.71 mi WSW of Dickens
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.150, -95.180
The Little Sioux River at Spencer (gage site SPWI4) spent most of the last half of the month in minor flooding, with a crest of 2.05 feet above flood stage on May 28. Flooding occurred in agricultural areas southeast of Spencer, as well as some inundation of the Spencer City Park.
Flood, Clay
- When
- May 18, 3:00 PM CST to May 19, 1:00 PM CST
- Where
- Clay County, 3.42 mi SE of Everly to 3.02 mi SW of Spencer
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.130, -95.290
The Ocheyedan River near Spencer (gage site SPOI4) crept briefly into minor flood stage with a crest 0.28 feet above flood stage on May 19. Agricultural land west of Spencer was flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, May 17, 20201 death · 9 injured · $510,000 · EF3 · 5 events
- Flooding and Lakeshore Flood in Wisconsin, May 17 to 26, 20201 death · 2 injured · $154,000 · 12 events
- Tornadoes and Flash Flooding in Illinois, May 17 to 19, 202050 events
- Flash Flood and Flood in Idaho, May 17, 2020$40,000 · 3 events
- Flood and Lakeshore Flood in Wisconsin, May 17 to 19, 2020$30,000 · 5 events
- Damaging Wind in Kentucky, May 17, 2020$35,000 · 61 kt wind · 1 event
- Flash Flooding and Flooding in Missouri, May 17 to 18, 2020$15,000 · 15 events
- High Surf in Hawaii, May 17 to 18, 202016 events
- Heavy Snow and High Wind in Nevada, May 17 to 20, 202064 kt wind · 11 events
- Flood and Damaging Winds in Florida, May 17, 2020$8,000 · 8 events
- Flooding in Illinois, May 17 to 20, 20206 events
- Hail in Colorado, May 17, 20201 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886477, 886478, 886479, 886480, 886481.